Kansas, 2008

Flooding and Hail in Kansas, June 27 to 28, 2008

June 27 to 28, 2008 · NWS ICT · 19 events in 11 counties and zones

A few rounds of strong to severe thunderstorms moved across primarily south-central and southeast Kansas from the evening hours of the 27th through the early to mid-morning hours of the 28th. The storms developed along a potent cold front surging south across the central plains, ahead of a strong upper level across the northern plains and upper midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few rounds of strong to severe thunderstorms moved across primarily south-central and southeast Kansas from the evening hours of the 27th through the early to mid-morning hours of the 28th. The storms developed along a potent cold front surging south across the central plains, ahead of a strong upper level across the northern plains and upper midwest. Large hail, damaging winds and localized flooding were the primary hazards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 5:48 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 27, 5:48 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT FRI JUN 27 2008

.AVIATION...
00Z TAFS...ICT/SLN/HUT/CNU/RSL...MORE STRONG TO SEVERE
THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL ARE EXPECTED TO
AFFECT THE AREA AGAIN TONIGHT...AS A STRONG COLD FRONT APPROACHES
FROM THE NORTHWEST. WILL CONTINUE TO MONITOR AND MAKE TIMELY
AMENDMENTS WHEN/WHERE NECESSARY.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT FRI JUN 27 2008/

DISCUSSION...

MAIN FORECAST CHALLENGES ARE THUNDERSTORM/SEVERE WEATHER CHANCES
TONIGHT.

TONIGHT-SATURDAY:
AS OF 18Z...COLD FRONT EXTENDED FROM ERN NEBRASKA INTO NWRN
KS...WITH A PREFRONTAL TROF NOTED JUST AHEAD OF IT. AIRMASS
DESTABILIZING NICELY IN THE WARM SECTOR WITH GOOD INSOLATION
DRIVING CAPES OVER 2500 J/KG ALREADY. MOST/ALL OF OUR FORECAST
AREA IS STILL TRYING TO RECOVER FROM LAST NIGHTS LARGE MCS WHICH
WORKED THE ATMOSPHERE OVER PRETTY WELL. AS A RESULT...WE WILL
LIKELY NOT ATTAIN THE HIGHS WE WERE ANTICIPATING 24 HOURS AGO AND
WITH VERY WARM TEMPERATURES ALOFT...WE MAY HAVE SOME CAP ISSUES TO
DEAL WITH ESPECIALLY FURTHER W IN OUR FORECAST AREA. SHORT RANGE
MODEL GUIDANCE SUGGESTS CAP WILL FIRST BREAK FROM IA INTO ERN NE
AND NERN KS AND WITH FRONT SLIDING SWD TONIGHT INTO OUR
AREA...BEST STORM COVERAGE ANTICIPATED TO OCCUR IN SERN KS ON ERN
EDGE OF WARMER MID-LEVEL TEMPERATURES. FURTHER W...STORM COVERAGE
COULD BE MORE ISOLD-WDLY SCATTERED. GIVEN STRONG INSTABILITY AND
30-40 KT OF SHEAR...ORGANIZED SEVERE STORMS ARE CERTAINLY
POSSIBLE. MAIN THREATS LOOK TO BE DAMAGING WINDS/HAIL. AS THE
STRONG UPPER TROF SWINGS ACROSS THE UPPER MISSISSIPPI VALLEY ON
SATURDAY...THE COLD FRONT IS PROGGED TO EXIT FAR SERN KS BY LATE
AFTERNOON. WILL MAINTAIN A SLIGHT CHANCE OF T-STORMS IN SERN KS
FOR MAINLY LINGERING CONVECTION IN THE MORNING. SLIGHTLY COOLER
THAN NORMAL (AND DRIER) AIR WILL FILTER INTO OUR FORECAST AREA SAT
NIGHT BEHIND THE FRONT WITH CLEARING SKIES.

SUNDAY-FRIDAY:
NW TO NRLY FLOW ALOFT AND LOW-LEVEL HIGH PRESSURE SHOULD KEEP OUR
ARE DRY SUNDAY INTO TUESDAY WITH TEMPERATURES STARTING OUT A BIT
BELOW NORMAL AND GRADUALLY MODIFYING INTO MIDWEEK. THE 12Z GFS
COMING INTO A BIT BETTER AGREEMENT WITH THE 00Z ECMWF REGARDING A
COLD FRONT APPROACHING OUR AREA SOMETIME THURS INTO FRI. GULF
MOISTURE SHOULD BE RETURNING WED AHEAD OF THE FRONT. WILL CONTINUE
THE IDEA OF SLIGHT CHANCES OF T-STORMS RETURNING TUES NIGHT WITH
CHANCES POSSIBLY INCREASING BY THURS/FRI. TEMPERATURES LOOK NEAR
NORMAL WED-FRI.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  87  60  86 /  40  20  10   0
HUTCHINSON      68  87  60  85 /  30  10  10   0
NEWTON          69  87  60  85 /  40  10  10   0
ELDORADO        69  86  58  86 /  50  20  10   0
WINFIELD-KWLD   72  87  60  86 /  40  20  10   0
RUSSELL         64  85  57  85 /  20   0  10   0
GREAT BEND      66  86  57  85 /  20   0  10   0
SALINA          68  86  60  85 /  30  10  10   0
MCPHERSON       68  87  60  85 /  40  10  10   0
COFFEYVILLE     73  86  60  87 /  60  40  10   0
CHANUTE         71  86  59  86 /  60  20  10   0
IOLA            71  86  59  85 /  60  20  10   0
PARSONS-KPPF    72  85  61  86 /  60  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 2:25 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI JUN 27 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
325 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA TONIGHT...AS A COLD FRONT PUSHES SOUTHWARD INTO THE AREA. THE
MAIN THREATS WILL BE DAMAGING WINDS OF 60 TO 75 MPH AND HAIL TO
GOLF BALL SIZE. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING IS
ALSO A POSSIBILITY ESPECIALLY ACROSS THOSE AREAS THAT RECEIVED
HEAVY RAIN LAST NIGHT. THE GREATER STORM COVERAGE IS ANTICIPATED
TO BE IN SOUTHEASTERN KANSAS...WITH MORE ISOLATED ACTIVITY FURTHER
WEST IN THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS EXTREME
SOUTH CENTRAL AND SOUTHEAST KANSAS. THESE ARE NOT EXPECTED TO BE
SEVERE.

THE NEXT CHANCES FOR THUNDERSTORMS WILL BE FROM TUESDAY NIGHT
THROUGH THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jun 27, 5:44 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI JUN 27 2008

KSZ091-280030-
HARPER-
644 PM CDT FRI JUN 27 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF WALDRON...OR 9 MILES SOUTHWEST
OF ANTHONY...AND MOVING EAST AT 12 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM

The radar

The Vance AFB radar (KVNX), 36 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 flood, 2 hail. Local standard time, as filed.

Hail, Harper

When
June 27, 6:10 PM CST
Where
Harper County, 3.03 mi SE of Corwin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.050, -98.260

Thunderstorm Wind, Woodson

When
June 28, 12:20 AM CST
Where
Woodson County, 8.31 mi N of Yates Center
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -95.740

Two miles south of the county line winds were sustained at 50 to 60 mph, with gusts to 75 mph.

Thunderstorm Wind, Woodson

When
June 28, 12:20 AM CST
Where
Woodson County, 4.76 mi NW of Yates Center
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.930, -95.790

Thunderstorm Wind, Allen

When
June 28, 12:45 AM CST
Where
Allen County, 1.09 mi W of Moran
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.920, -95.190

Hail, Barton

When
June 28, 3:35 AM CST
Where
Barton County, 2.57 mi WSW of Dundee
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.300, -98.920

Thunderstorm Wind, Reno

When
June 28, 4:50 AM CST
Where
Reno County, 0.69 mi N of Turon
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.810, -98.430

Wind gusts were estimated between 60 and 70 mph.

Thunderstorm Wind, Reno

When
June 28, 5:20 AM CST
Where
Reno County, 7 mi S of Langdon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.750, -98.300

Eight-inch diameter tree limbs were downed. Pea size hail occurred with the wind.

Thunderstorm Wind, Kingman

When
June 28, 5:33 AM CST
Where
Kingman County, 0.4 mi WSW of Kingman Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.667, -98.127

The wind was measured by AWOS equipment at the Kingman Airport.

Thunderstorm Wind, Kingman

When
June 28, 5:40 AM CST
Where
Kingman County, 0.38 mi WSW of Kingman Muni Arpt
Measured
63 kt (72 mph) measured gust
Property damage
$20,000
Reported by
AWOS
Coordinates
37.668, -98.126

The wind was measured by AWOS equipment at the Kingman Airport. The strong winds downed several power poles, power lines and tree limbs in and around the Kingman area. Information courtesy of the Kingman Leader-Courier Newspaper.

Flood, Butler

When
June 28, 6:00 AM CST to 1:30 PM CST
Where
Butler County, 3.47 mi NNW of Rose Hill to 4.99 mi NE of Rose Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.617, -97.152

Very heavy rainfall in a short period of time caused some flooding across southwest Butler County from the early morning to early afternoon hours on the 28th. Water covered various roads in and around the Rose Hill area, and resulted in some road closures. Any potential damage estimates are unknown.

Flood, Sedgwick

When
June 28, 6:30 AM CST to 12:30 PM CST
Where
Sedgwick County, 3.17 mi NW of Cheney to 3.42 mi NE of Cheney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.659, -97.825

Very heavy rainfall amounts in a short period of time caused some street flooding in and around the town of Cheney from the early morning to early afternoon hours on the 28th. The high water caused some vehicles to stall. Any potential damage estimates are unknown.

Flood, Reno

When
June 28, 6:30 AM CST to 12:30 PM CST
Where
Reno County, 4.33 mi SW of Cheney Res to 4.3 mi WSW of Pretty Prairie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.733, -97.894

Very heavy rainfall in a short period of time caused relatively minor flooding across south-central Reno County from the early morning to early afternoon hours on the 28th. Water covered a County Road 4 miles west of Pretty Prairie. Any potential damage estimates are unknown.

Flood, Kingman

When
June 28, 6:30 AM CST to 12:30 PM CST
Where
Kingman County, 1.76 mi E of Mt Vernon to 6.1 mi E of Murdock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.717, -97.818

Very heavy rainfall in a short period of time caused some flooding across northeast Kingman County from the early morning to early afternoon hours on the 28th. Water covered portions of Northeast 160th Avenue between 30th and 40th Streets and thus was barricaded. Additionally, some roads 15 miles east of Kingman received relatively minor flooding. Any potential damage estimates are unknown.

Thunderstorm Wind, Sedgwick

When
June 28, 6:44 AM CST
Where
Sedgwick County, 5.05 mi NE of Viola
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.534, -97.588

Two to three-inch diameter tree limbs were downed at the intersection of 215th Street West and K-42, southwest of Wichita. Report courtesy of KFDI Radio.

Flood, Chautauqua

When
June 28, 8:00 AM CST to 1:00 PM CST
Where
Chautauqua County, 7.08 mi S of Cedar Vale to 4.55 mi ESE of Chautauqua
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.999, -96.524

Very heavy rainfall in a short period of time caused some flooding across Chautauqua County from the early morning to early afternoon hours on the 28th. Water covered parts of Highway 99 just west of Sedan, and typical low water crossings flooded in and around Cedar Vale. Any potential damage estimates are unknown.

Thunderstorm Wind, Montgomery

When
June 28, 8:47 AM CST
Where
Montgomery County, Cherryvale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -95.550

Thunderstorm Wind, Montgomery

When
June 28, 8:55 AM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.230, -95.710

Thunderstorm Wind, Labette

When
June 28, 9:23 AM CST
Where
Labette County, 0.55 mi E of Edna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.050, -95.360

Thunderstorm Wind, Labette

When
June 28, 9:30 AM CST
Where
Labette County, 0.55 mi E of Bartlett
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.050, -95.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113384, 113385, 113387, 113389, 113390, 113391, 113393, 113395, 113396, 113468, 113431, 113441, 113451, 113399, 113434, 113400, 113402, 113403, 113404.